Mannitol allergy?

A board to discuss the Multiple Sclerosis modifying drug Copaxone

Mannitol allergy?

Postby growing2boys » Fri Apr 16, 2010 2:18 pm

Hi everyone,
I started Copaxone about a 2.5 weeks ago. Right away I developed a generalized prickly feeling all over my body. No rash.

I had some Lyrica samples, so I took those & it helped. My neuro INSISTS that I am not having a reaction to the Mannitol of the shot. He insists my relapse is just getting worse & that I really need to continue the Copaxone.

I feel like he is blowing smoke up my nether regions. I stopped the Lyrica 3 days ago because I am swelling up like a blimp & the sensation is absolutely HORRIBLE. It's even in my eyes, inside my ears, under my scalp, on my tongue. I just want to scratch my skin off basically.

I think my neuro desperately wants me on the Copax because I have been going downhill, but I think I need to stop it. I don't want to be an itchy balloon for the rest of my days.....

Any similiar reactions?
thanks
Sarah
User avatar
growing2boys
Family Member
 
Posts: 38
Joined: Thu Mar 11, 2010 4:00 pm

Advertisement

Postby lyndacarol » Fri Apr 16, 2010 5:26 pm

Sarah -- because I believe that hyperinsulinemia is involved in MS I come to your situation from a different angle.

Polyols (sorbitol, MANNITOL, xylitol, lactitol, erythritol, for example) are sugar alcohols and prompt the pancreas to secrete excess insulin. This excess insulin causes weight gain (or hypoglycemia) and, I believe, damages the blood vessels, which damage initiates a response from the immune system.

Just my two cents' worth.
Last edited by lyndacarol on Mon Jul 26, 2010 6:01 pm, edited 1 time in total.
User avatar
lyndacarol
Family Elder
 
Posts: 2225
Joined: Thu Dec 22, 2005 4:00 pm

Postby growing2boys » Sat Apr 17, 2010 6:50 pm

Thank you for your reply. I will bring this up with my neuro.

My gut tells me just to stop & go back to just trying to take care of myself the best I can without meds (other then natural remedies & diet)

I just had to work a 12 hour shift with the horrible discomfort & I can't seem to talk myself into a shot tonight.

What a drag MS is hey?
Sarah
User avatar
growing2boys
Family Member
 
Posts: 38
Joined: Thu Mar 11, 2010 4:00 pm

Postby msgator » Sun Apr 18, 2010 12:16 pm

did you ever try the steroids? so sorry that things are so rough for you right now, you started everything with such a good attitude. My thoughts are with you.

Ann
always look on the bright side of life

Veins opened 10/15/10. RIJV still on the small side. Feeling much better.
User avatar
msgator
Family Elder
 
Posts: 103
Joined: Wed Mar 17, 2010 4:00 pm
Location: USA

Postby tomkats » Tue Apr 20, 2010 12:59 pm

I successfully took Copaxone for 5 years before developing a reaction similar to yours. Because I had been on the drug for so long, it didn't even occur to me that I might have developed an allergy. My neurologist suggested taking a week off and all symptoms disappeared.

Next step was to try an interferon and I started Betaseron. I loaded up with ibuprofen to manage the flu-like reaction and after the first shot the symptoms reappeared in strength.

To make a long story short, I went to an allergist and after a lengthy discussion and follow-up challenge test he determined that the Copaxone left me with a case of chronic hives. Ibuprofen is frequently a trigger in chronic hives so that was the problem.

It's been about a year now on Betaseron - taking Tylenol to manage reaction. No sign of the chronic hives!

I was unable to find any evidence that others experience this reaction and it was very frustrating follow through. I wish you the very best as you work out how this is effecting you. It's worth the effort!
User avatar
tomkats
Newbie
 
Posts: 6
Joined: Sat Feb 21, 2009 4:00 pm

Postby growing2boys » Sat Apr 24, 2010 8:17 pm

I wanted to update this post.
I just couldn't stand the weird prickly feeling any longer. I started taking the Copaxone every other day & the feeling stopped.
My plan is to continue the every other day schedule until my next neuro visit in a couple of weeks. I'm a very small person & I don't understand why I need the same dose as someone twice my size.
I know my neuro won't be happy & perhaps I will go back up to daily dosing when I get my nerve back up. I know Rebif has you titrate up. Maybe that's what I am doing on my own :)

Thanks for the replies everyone
Sarah
User avatar
growing2boys
Family Member
 
Posts: 38
Joined: Thu Mar 11, 2010 4:00 pm


Return to Copaxone

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users